Minnesota, 2016Winter Storm and Extreme Cold in Minnesota, December 16 to 18, 2016
December 16 to 18, 2016 · NWS ARX · 8 events in 6 counties and zones
An extended period of snow fell across southeast Minnesota from December 16th into the 17th. Accumulations generally ranged from 4 to 7 inches.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extended period of snow fell across southeast Minnesota from December 16th into the 17th. Accumulations generally ranged from 4 to 7 inches. As the snow was ending, northwest winds increased into the 15 to 25 mph range that produced plenty of drifting snow along with some visibility reductions from blowing snow. Once the snow ended, cold air poured into the region and when combined with the winds, produced dangerously cold wind chills. Values of 25 to 40 below zero were common from the evening of December 17th into the morning of the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 16, 11:30 AM CST, 30 minutes earlier.
Area forecast discussion, Dec 16, 11:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1130 AM CST Fri Dec 16 2016
.SHORT TERM...(Today through Saturday)
Issued at 352 AM CST Fri Dec 16 2016
Band of light snow moving through the area this morning is tied to
a weak mid-level frontogenesis band in the 750-650 mb layer and is
being aided by some weak isentropic up glide on the 270K layer.
This band will continue to lift northeast across the area with the
frontogenesis and might start to weaken after 12Z as the
isentropic up glide remains anchored across the southern sections
of the area. Accumulations with this band will primarily be before
12Z with some amounts around an inch possible. After 12Z, the
accumulations look to be a couple tenths of an inch at most.
Would not be surprised if there is a break in the snow for a while
late this morning before the next round gets going. Another round
of mid level frontogenesis will move across the area this
afternoon and early evening. This looks to be the strongest in the
750-600 mb layer and should help to focus a band of snow that
looks to be centered on Interstate 90. The lift from the
frontogenesis will be aided by a weak short wave trough currently
lifting northeast out of Kansas that will add some weak mid level
qg convergence. The forcing from these features will continue into
this evening before diminishing as it moves off to the east. These
features are expected to produce accumulations through this
evening of 2 to 3 inches across northeast Iowa into southwest
Wisconsin with 3 to 5 inches across the rest of the area.
Another lull in the snow will occur late tonight as the area gets
behind the frontogenesis and first short wave trough while waiting
for the main short wave trough to come in from the west. The
16.00Z NAM and GEM both suggest the possibility of a potential
loss of ice in the clouds across portions of northeast Iowa into
southwest and central Wisconsin. The 16.00Z GFS would keep ice in
the clouds for this area and for now, have maintain consistency by
keeping ice in the clouds and staying will all snow, but something
that will have to be monitored.
The main trough will then move across the region Saturday. A
northern stream short wave trough will move across the Upper
Midwest while the Pacific short wave trough moves out of the
Rockies toward the lower Great Lakes. An area of surface low
pressure will move northeast with the Pacific wave moving out of
Oklahoma and through the Ohio River Valley. Another round of weak
to moderate mid level qg convergence and frontogenesis will
spread over the area Saturday in the deformation area northwest of
the surface low. This should produce another 1 to 3 inches of snow
with the highest totals across the eastern sections of the
forecast area. Further complicating things, will be the winds on
the back side of the surface low. Northwest winds of 10 to 20 mph
with higher gusts are expected to produce some blowing snow. The
highest speeds look to be over the open areas of southeast
Minnesota and northeast Iowa where the blowing snow will be the
most widespread.
All in all, no significant changes made to the forecast with storm
total amounts expected to be in the 4 to 9 inch range with the
highest totals generally along and north of Interstate 90. Parts
of northeast Iowa into far southwest Wisconsin may not receive 6
inches of new snow but what does fall will be moved around by the
winds Saturday for the blowing and drifting. Based on this, no
changes planned to the winter storm warning.
.LONG TERM...(Saturday night through Thursday)
Issued at 352 AM CST Fri Dec 16 2016
Any remaining light snow should taper off pretty quick Saturday
evening as the system moves away from the area. The winds will
remain strong enough to continue to produce some blowing snow
Saturday evening as well. The cold air will quickly spill in
behind this system with overnight lows Saturday night expected to
fall into the teens to lower 20s below zero. Even though the winds
will be diminishing, they will be strong enough to produce
dangerous wind chills of 30 to 45 from late Saturday evening into
Sunday morning. A wind chill warning will likely be needed for the
entire area to handle this. Temperatures Sunday not expected to warm
above zero but the winds will come down enough as an area of high
pressure moves over to allow the wind chills to briefly come above
advisory criteria. This will not last long though, as the wind
chills will drop well into advisory criteria again Sunday night as
south to southwest winds increase on the back side of the surface
high. These winds will also help to bring some warmer air with
temperatures starting to rise late Sunday night with the winds
chills expected to come out of the advisory range late Sunday
night into early Monday morning.
Precipitation chances look pretty minimal next week. A small
chance across northern Wisconsin Tuesday as an area of low
pressure zips across southern Canada. Another chance for northern
into parts of central Wisconsin Wednesday and Wednesday night as
another system moves across the Upper Midwest.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday noon)
Issued at 1130 AM CST Fri Dec 16 2016
The MVFR/VFR break from the snow is about over at KLSE/KRST. This
TAF period to be dominated by IFR cigs/vsbys in -SN as deep moisture
and broad, deep lift, ahead of a system coming thru the Rockies and
plains, spreads across the area this afternoon, tonight and much of
Sat. Snow amounts, mainly a dry snow, of 6 to 8 inches are expected
at both the KRST/KLSE airfields this afternoon thru Sat morning.The
heavier of the snowfall is expected later this afternoon and evening.
Winds this afternoon thru much of tonight will mostly be 5 to 10kts,
with limited drifting of any of the new snow. Late tonight/Sat
morning the pressure gradient increases, with winds increasing to 10
to 20kts with gusts 20-27kts by later Sat morning. Blowing/drifting
of the new snow then expected to increase thru Sat morning, moreso
in the higher elevation/open country areas like KRST vs. the valley
locations like KLSE. Stronger winds of 15-25kts g25-35kts and
Considerable blowing/drifting of the new snow are expected Sat
afternoon, keeping conditions mainly IFR even as the snowfall
diminishes.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from noon today to 6 PM CST Saturday for
WIZ017-029-032>034-041-042-053>055-061.
Winter Storm Warning from noon today to 9 PM CST Saturday for
WIZ043-044.
MN...Winter Storm Warning from noon today to 6 PM CST Saturday for
MNZ079-086>088-094>096.
IA...Winter Storm Warning from noon today to 6 PM CST Saturday for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION...04Hazardous weather outlook, Dec 16, 10:58 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1058 AM CST FRI DEC 16 2016
MNZ079-086>088-094>096-WIZ017-029-032>034-041-042-053-055-171700-
WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-TAYLOR-CLARK-
BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-VERNON-RICHLAND-
1058 AM CST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT. SNOW ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED THROUGH
TONIGHT WITH THE HIGHEST TOTALS ALONG AND NORTH OF INTERSTATE 90.
SOME BLOWING SNOW COULD ALSO OCCUR LATE TONIGHT ACROSS THE OPEN
AREAS OF SOUTHEAST MINNESOTA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING CONTINUES SATURDAY. ANOTHER 1 TO
3 INCHES OF SNOW IS EXPECTED FOR STORM TOTALS OF 4 TO 10 INCHES.
AREAS OF BLOWING AND DRIFTING SNOW SHOULD OCCUR SATURDAY AND
SATURDAY EVENING. THERE WILL BE SIGNIFICANT IMPACTS TO TRAVEL
THROUGH SATURDAY EVENING.
DANGEROUSLY COLD CONDITIONS WILL OCCUR SATURDAY NIGHT INTO MONDAY
MORNING WITH WIND CHILLS RANGING FROM 20 TO 45 BELOW.
.SPOTTER INFORMATION STATEMENT...
SNOW REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ043-044-171700-
JUNEAU-ADAMS-
1058 AM CST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT. SNOW ACCUMULATIONS OF 5 TO 7 INCHES ARE EXPECTED THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING CONTINUES INTO SATURDAY EVENING. ANOTHER
2 TO 3 INCHES OF SNOW IS EXPECTED FOR STORM TOTALS OF 7 TO 10
INCHES.
AREAS OF BLOWING AND DRIFTING SNOW SHOULD OCCUR SATURDAY AND
SATURDAY EVENING. THERE WILL BE SIGNIFICANT IMPACTS TO TRAVEL
THROUGH SATURDAY EVENING.
DANGEROUSLY COLD CONDITIONS WILL OCCUR SATURDAY NIGHT INTO MONDAY
MORNING WITH WIND CHILLS RANGING FROM 20 TO 45 BELOW.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
IAZ008>011-018-019-029-030-WIZ054-061-171700-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-CRAWFORD-GRANT-
1058 AM CST FRI DEC 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON AND
TONIGHT. SNOW ACCUMULATIONS OF 3 TO 5 INCHES ARE EXPECTED THROUGH
TONIGHT. SOME BLOWING SNOW COULD ALSO OCCUR LATE TONIGHT ACROSS
THE OPEN AREAS OF NORTHEAST IOWA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE WINTER STORM WARNING CONTINUES SATURDAY. ANOTHER 1 TO 2
INCHES OF SNOW IS EXPECTED FOR STORM TOTALS OF 4 TO 7 INCHES.
AREAS OF BLOWING AND DRIFTING SNOW SHOULD OCCUR SATURDAY AND
SATURDAY EVENING. THERE WILL BE SIGNIFICANT IMPACTS TO TRAVEL
THROUGH SATURDAY EVENING.
DANGEROUSLY COLD CONDITIONS WILL OCCUR SATURDAY NIGHT INTO MONDAY
MORNING WITH WIND CHILLS RANGING FROM 20 TO 45 BELOW.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS ARE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
Winter Storm, Dodge
- When
- December 16, 12:00 PM CST to December 17, 12:30 PM CST
- Where
- Dodge forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 4 to 6 inches of snow fell across Dodge County. As the snow was ending on the 17th, northwest winds increased to 15 to 25 mph and produced drifting snow and some visibility reductions from blowing snow.
Winter Storm, Mower
- When
- December 16, 12:00 PM CST to December 17, 1:00 PM CST
- Where
- Mower forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 5 to 7 inches of snow fell across Mower County. As the snow was ending on the 17th, northwest winds increased to 15 to 25 mph and produced drifting snow and some visibility reductions from blowing snow.
Extreme Cold/Wind Chill, Dodge
- When
- December 17, 10:55 PM CST to December 18, 12:15 PM CST
- Where
- Dodge forecast zone
- Reported by
- AWOS
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
Wind chills of 35 to 45 below zero were common across Dodge County from the late evening of December 17th into the early afternoon of the 18th. The coldest reported value was 46 below from the automated weather observing equipment at the Dodge Center airport.
Extreme Cold/Wind Chill, Mower
- When
- December 17, 10:55 PM CST to December 18, 7:55 AM CST
- Where
- Mower forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Wind chills of 35 to 45 below zero were common across Mower County during the late evening of December 17th into the morning of the 18th. The coldest reported value was 47 below from a mesonet reporting station near Dexter.
Extreme Cold/Wind Chill, Olmsted
- When
- December 17, 11:55 PM CST to December 18, 11:55 AM CST
- Where
- Olmsted forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.004, -92.402 (the zone’s center; the record gives no point)
Wind chills of 35 to 45 below zero were common across Olmsted County during the late evening of December 17th into the morning of the 18th. The coldest reported value was 45 below from a mesonet station near Stewartville.
Extreme Cold/Wind Chill, Fillmore
- When
- December 18, 1:15 AM CST to 9:35 AM CST
- Where
- Fillmore forecast zone
- Reported by
- AWOS
- Coordinates
- 43.674, -92.090 (the zone’s center; the record gives no point)
Wind chills of 30 to 40 below zero were common across Fillmore County during the morning of December 18th. The coldest reported value was 44 below from the automated weather observing equipment at the Preston airport.
Extreme Cold/Wind Chill, Wabasha
- When
- December 18, 3:15 AM CST to 9:25 AM CST
- Where
- Wabasha forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.284, -92.230 (the zone’s center; the record gives no point)
Wind chill values of 30 to 40 below zero were common across Wabasha County during the morning of December 18th. The coldest reported value was 38 below from a mesonet station near Kellogg.
Extreme Cold/Wind Chill, Winona
- When
- December 18, 3:55 AM CST to 9:15 AM CST
- Where
- Winona forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.987, -91.779 (the zone’s center; the record gives no point)
Wind chill values of 30 to 40 below zero were common across Winona County during the morning of December 18th. The coldest reported value was 40 below from a mesonet reporting station near Ridgeway.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, December 16, 20163 deaths · 10 injured · $500,000 · 5 events
- Winter Weather in Indiana, December 16 to 17, 20163 deaths · 3 events
- Winter Storm and Winter Weather in Wisconsin, December 16 to 18, 20162 deaths · 20 events
- Winter Weather in Kansas, December 16, 20162 deaths · 2 events
- Winter Weather in Illinois, December 16 to 17, 20161 death · 3 events
- Winter Weather in Kansas, December 16, 20161 injured · $100,000 · 1 event
- High Wind and Winter Weather in Nevada, December 16, 20161 injured · $30,000 · 59 kt wind · 4 events
- Winter Storm in Wyoming, December 16 to 17, 201626 events
- Winter Storm and Winter Weather in South Dakota, December 16 to 17, 201624 events
- Extreme Cold in South Dakota, December 16 to 18, 201624 events
- High Wind in New Mexico, December 16 to 17, 2016$20,000 · 96 kt wind · 8 events
- Wildfire in Texas, December 16 to 17, 2016$26,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668632, 668633, 668634, 668636, 668637, 668635, 668639, 668640.